Illinois, 2020

Flash Flooding and Damaging Winds in Illinois, July 19 to 20, 2020

July 19 to 20, 2020 · NWS ILX · 8 events in 4 counties and zones

A cold front triggered clusters of thunderstorms across east-central Illinois during the afternoon of July 19th. Heavy rainfall of 4 to 5 inches produced flash flooding across portions of Edgar and Clark counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$250,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered clusters of thunderstorms across east-central Illinois during the afternoon of July 19th. Heavy rainfall of 4 to 5 inches produced flash flooding across portions of Edgar and Clark counties. As the front settled further southward, additional strong to severe thunderstorms developed along the boundary. One cell produced wind gusts in excess of 60mph and created considerable tree damage in the town of Beecher City in northwest Effingham County. The storms also dropped 4 to 5 inches of rain and caused flash flooding near Effingham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 2:13 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 19, 2:13 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
313 PM CDT Sun Jul 19 2020

.SYNOPSIS...
Issued at 313 PM CDT Sun Jul 19 2020

A few strong to severe storms are possible this evening over the
southern half of the state. Gusty winds and locally heavy rain may
accompany these storms. The frontal boundary responsible for the
active weather will waver across the region for much of the week.
This will result in daily chances for thunderstorms, though many
hours will be dry. Seasonable temperatures are expected for the
next several days.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 219 PM CDT Sun Jul 19 2020

Main concerns in the near term are the severe thunderstorm chances
this afternoon and ongoing heat and humidity with heat advisory in
effect for portions of central Illinois.

This afternoon, effective cold front/outflow from earlier storms
stretches from near Champaign west-southwest towards Springfield.
South of the boundary and despite considerable cloudiness today,
temperatures have warmed into the upper 80s to lower 90s with dew
points into the mid to upper 70s. This is contributing to
moderately strong instability across the region. Storms
redeveloping along the southward moving frontal/outflow boundary
will be able to become strong with damaging winds the primary
hazard, though isolated hail cannot be ruled out. Displaced well
south of a belt of stronger westerlies aloft, deep layer shear is
sub-marginal and remains the primary limiting factor for a more
organized severe threat today.

Meanwhile, heat indices in excess of 100F are occurring across
portions of central Illinois today. Passage of the front and
falling  temperatures from any rain cooled air should mark the
end of the ongoing heat wave and will allow the heat advisory to
expire and will cancel some counties north of the boundary where
temperatures are only in the mid 80s. Temperatures tonight will
fall into the mid to upper 60s and be more seasonable Monday,
warming into the mid to upper 80s with a few 90s possible south of
I-70. The frontal boundary is progged to stall south of I-70 on
Monday, and will be the focus for additional thunderstorms, again
possibly strong to severe within a strongly unstable but weakly
sheared air mass.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 219 PM CDT Sun Jul 19 2020

On Tuesday, a shortwave trough is progged to dig across the Upper
Midwest into the Great Lakes region. Mid level warm air advection
will increase across central Illinois in response to this wave
supporting additional scattered shower and thunderstorm chances
through the day. Cloud cover and precip will moderate temperatures
some with another day in the mid to upper 80s expected. The air
mass will remain moderately to strongly unstable but weakly
sheared which will temper any organized severe threat, but pulse
severe certainly couldn't be rules out.

Upper ridge will gradually strengthen back across the mid
Mississippi Valley Wednesday though the remainder of the week and
weekend. Temperatures will inch back up as a result with
widespread 90s back in place by the weekend along with heat
indices of 100F or greater. Forcing is more benign in nature
through the latter half of the week, and PoPs reflect typical
summertime scattered daytime favored convection with little to
hang your hat on with respect to timing and placement details at
this distance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1224 PM CDT Sun Jul 19 2020

A cold front is slipping southeast across central Illinois this
afternoon with new development of showers and thunderstorms
possible along the boundary this afternoon and evening. Earlier
complex of storms has moved through PIA/BMI and the likelihood of
new development is low for those locations. Ongoing storms just NW
of CMI bear close watching and new development may occur between
20-22Z from near CMI west-southwest towards SPI. West winds this
afternoon will veer to the northwest behind the front, then become
light and variable overnight. MVFR ceilings this morning should
lift to VFR over the next hour or so and remain VFR through the
remainder of the period outside of any storms at or near the
stations.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ049>057-061>063-
066>068-071>073.

&&

SYNOPSIS...25
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 19, 2:09 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Jul 19 2020

ILZ027>031-036>038-040>048-202015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-
Menard-Peoria-Piatt-Schuyler-Stark-Tazewell-Vermilion-Woodford-
309 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

An isolated thunderstorm or two is possible, mainly late this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday night through
Saturday. While the severe weather potential is low, some of the
storms may contain heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ049>057-061>063-202015-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-Morgan-
Moultrie-Sangamon-Scott-Shelby-
309 PM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are expected this afternoon and evening.
The main concern will be damaging winds, although some storms
could produce heavy rainfall.

The heat index is expected to range from 100 to 110 degrees this
afternoon and early evening. Limit the amount of time you spend
outdoors and stay hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Saturday.
While the severe weather potential is not high, some of the
storms may contain gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-202015-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
309 PM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are expected this afternoon and evening.
The main concern will be damaging winds, although some storms
could produce heavy rainfall.

The heat index is expected to range from 100 to 110 degrees this
afternoon and early evening. Limit the amount of time you spend
outdoors and stay hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Saturday.
While the severe weather potential is not high, some of the
storms may contain gusty winds and hail. The best chance for any
severe weather will be Monday. Some of the storms may also contain
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Deubelbeiss

In the hours before

Special weather statement, Jul 19, 11:38 AM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1238 PM CDT Sun Jul 19 2020

ILZ044>046-191830-
Vermilion-Piatt-Champaign-
1238 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIATT...VERMILION
AND CENTRAL CHAMPAIGN COUNTIES UNTIL 130 PM CDT...

At 1237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Talbot to near Potomac to near Lake Of The
Woods. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Champaign, Danville, Urbana, Savoy, Mahomet, St. Joseph, Georgetown,
Tolono, Westville, Tilton, Catlin, Oakwood, Philo, Sidney, Homer,
Thomasboro, Mansfield, Ridge Farm, Ogden and Potomac.

This includes the following highways...
 Interstate 57 between mile markers 227 and 248.
 Interstate 72 between mile markers 169 and 182.
 Interstate 74 between mile markers 161 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3989 8794 4012 8868 4028 8857 4028 8787
      4041 8753 3989 8754
TIME...MOT...LOC 1737Z 289DEG 38KT 4043 8748 4027 8784 4022 8831

SB

The radar

The Indianapolis radar (KIND), 119 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Edgar

When
July 19, 4:20 PM CST to 4:25 PM CST
Where
Edgar County, 3 mi SE of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.589, -87.660

A tree was blown onto a road.

Flash Flood, Edgar

When
July 19, 4:30 PM CST to 7:15 PM CST
Where
Edgar County, 2.59 mi NNE of Cherry Pt to 2.71 mi WNW of Edgar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.835, -87.703

Water was flowing across Route 36 both east and west of Chrisman. Two feet of water was standing in parts of Chrisman, and numerous basements were flooded.

Flash Flood, Edgar

When
July 19, 7:00 PM CST to 9:00 PM CST
Where
Edgar County, 0.99 mi N of Nevins to 0.16 mi NNE of Elbridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.544, -87.633

Water was flowing across 400 North just east of Nevins.

Flash Flood, Clay

When
July 19, 8:00 PM CST to July 20, 1:45 AM CST
Where
Clay County, 1.61 mi NNW of Hord to 1.64 mi NW of Hord
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.902, -88.529

Water was flowing across the road at Highway 45 and Mallard Lane just north of Hord.

Flash Flood, Crawford

When
July 19, 8:15 PM CST to July 20, 1:45 AM CST
Where
Crawford County, 2.31 mi SSW of Trimble to 1.57 mi WSW of Gordons
Cause
Heavy Rain
Reported by
Public
Coordinates
39.039, -87.695

Water was flowing across Route 1 at Gordon Junction.

Thunderstorm Wind, Effingham

When
July 19, 9:30 PM CST to 9:35 PM CST
Where
Effingham County, Beecher City
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
Newspaper
Coordinates
39.180, -88.770

Numerous trees, tree branches, and power lines were blown down across Beecher City. One falling tree damaged a trailer.

Flash Flood, Effingham

When
July 19, 10:00 PM CST to July 20, 6:00 AM CST
Where
Effingham County, 1.54 mi WNW of Dieterich to 1.21 mi SSW of Dieterich
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.079, -88.396

Water was flowing across many roads in the town of Dietrich.

Flash Flood, Effingham

When
July 20, 4:10 AM CST to 6:00 AM CST
Where
Effingham County, 3.1 mi WSW of Green Creek to 2.18 mi SW of Green Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.175, -88.568

The Fire Department rescued a motorist whose vehicle stalled in flood waters on East 1800th Avenue near the Wild Oaks Subdivision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914412, 914406, 914407, 914408, 914409, 914413, 914410, 914411.